Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS La Crosse, WI

August 3, 2017Crawford County, Grant County, Wisconsin; Allamakee County, Clayton County, Iowa

NWS La Crosse, WI issued this special weather statement at Aug 3, 2017, 3:10 PM CDT for Crawford County, Grant County, Wisconsin; Allamakee County, Clayton County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 3:10 PM CDT (20:10 UTC)
Expired
Aug 3, 2017, 4:00 PM CDT
In force
50 min
Issued by
NWS La Crosse, WI

Counties Allamakee County, IA, Clayton County, IA, Crawford County, WI, Grant County, WI

The radar

The La Crosse radar (KARX), 116 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1188 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

757 
WWUS83 KARX 032010
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
310 PM CDT THU AUG 3 2017

IAZ011-030-WIZ054-055-061-032100-
Clayton-Allamakee-Richland-Crawford-Grant-
310 PM CDT THU AUG 3 2017

...A LINE OF STRONG THUNDERSTORMS CROSSING THE MISSISSIPPI RIVER 
INTO WESTERN GRANT AND CRAWFORD COUNTIES... 

At 308 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles east of Lansing to McGregor to
near Colesburg. Movement was east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Through 4 pm, locations impacted include...

Prairie Du Chien, Lancaster, Guttenberg, Elkader, Boscobel, 
Fennimore, Cassville, McGregor, Bloomington, Marquette, Harpers 
Ferry, Farmersburg, Bridgeport, Seneca, Beetown, Wauzeka, Potosi, 
and Mount Ida.

People attending Country on the River, and the Clayton County Fair
should also be aware of approaching storms.

Persons outdoors should seek shelter until these storms pass.

LAT...LON 4264 9071 4268 9090 4265 9090 4265 9148
      4330 9145 4333 9065 4252 9063
TIME...MOT...LOC 2008Z 277DEG 26KT 4333 9108 4300 9120 4266 9123 

$$

Lawrence

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:00 PM CDT, 10 minutes earlier.

Area forecast discussion, Aug 3, 3:00 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
300 PM CDT Thu Aug 3 2017

.SHORT TERM...(This evening through Friday)
Issued at 300 PM CDT Thu Aug 3 2017

Early afternoon water vapor imagery indicated a strong shortwave
trough across Minnesota. The associated surface cyclone was centered
over far southeast Minnesota with an advancing cold front from far
southeast Minnesota into eastern Iowa while a warm front extended
southeast from the surface low into southwest Wisconsin.

For the remainder of the afternoon, attention will be focused on the
frontal system crossing the area. A narrow zone of some clearing
has occurred immediately ahead of the cold front across southwest
Wisconsin. Overall, cloud cover has limited destabilization, but
MLCAPEs up to 1000-1500 J/kg are expected over southwest
Wisconsin. 0-6 km shear values are generally expected to be in the
30-35 kt range ahead of the cold front, with weak low-level shear
in the warm sector. There is still a very short window for a few
strong to possibly severe storms late this afternoon, mainly over
southwest Wisconsin, before the cold front swings through,
although the modest instability/shear has so far limited storm
intensity. Storms will quickly push east of the area by late
afternoon.

Behind the cold front this evening, some showers will linger behind
the departing surface low as the upper trough slides across the
area, with the highest chances up towards north central Wisconsin.
Winds should become gusty for a period behind the cold front with
the stronger 1000-850 mb cold advection and tight surface pressure
gradient behind the surface low.

Remaining showers will exit to the east Friday morning with the
upper wave. A few additional diurnal showers could develop during
the afternoon. Otherwise, a breezy and cool day is on tap with 850
mb temps down in the 7-10C range. Highs likely will be limited to
the upper 60s to mid 70s.

.LONG TERM...(Friday night through Thursday)
Issued at 300 PM CDT Thu Aug 3 2017

A continued cooler weather pattern will persist through next week
with the mean upper trough remaining anchored across the Upper
Midwest. Highs will be mainly in the 70s to near 80 and lows in
the 50s to near 60. A few showers or storms could develop Saturday
afternoon/evening with additional mainly diurnally driven
scattered showers/storms are possible Sunday as another upper wave
drops into the Midwest.

The GFS continues to show a stronger open wave trough moving through
Sunday night into Monday with some showers persisting into Monday,
while the ECMWF/GEM indicate primarily dry weather Monday/Tuesday
under high pressure. Showers and storms are possible again by mid-
week as a cold front is expected to pass across the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1150 AM CDT Thu Aug 3 2017

Cigs: brief break back into VFR ahead of a cold front, but then back
into mvfr/ifr cigs post the front - which looks to push east of KLSE
around 21z. Low clouds through most of the night, with improvement
toward 12z Fri, and scattering out by late Fri morning.

WX/Vsby: scattered shra/ts possible along the front itself, although
latest short term models aren/t overly optimistic about the
development. Might be a better shot for showers on the backside of
the departing low tonight - especially north of I-90. Vsby looks vfr
for the most part, although some dip into mvfr/ifr possible if
storms do develop/impact klse this afternoon.

Winds: going to pick up tonight post the low, and stay breezy/gusty
from the northwest into Fri morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...Rieck
Hazardous weather outlook, Aug 3, 4:04 AM CDT, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
404 AM CDT Thu Aug 3 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-041115-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
404 AM CDT Thu Aug 3 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible this afternoon mainly
across far southwest Wisconsin and portions of northeast Iowa and
southeast Minnesota. Damaging winds and large hail will be the
main threat, although an isolated tornado or two cannot be ruled
out. The main threat time will be from noon to 6 pm.

A few storms are possible tonight. However, these storms are
expected to remain below severe limits.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic thunderstorm chances will be seen Saturday through
Wednesday. These storms are expected to remain below severe
limits.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon. Please keep up
with any updates today.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DAS

In the hours before

Special weather statement, Aug 3, 10:00 AM CDT, 5 hours 10 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1000 AM CDT THU AUG 3 2017

IAZ030-WIZ061-031600-
Clayton-Grant-
1000 AM CDT THU AUG 3 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON AND GRANT
COUNTIES...

At 954 AM, radar indicated strong thunderstorms were located near
Strawberry Point and south toward Highway 20 in Iowa. These storms
were moving east and could produce wind gusts up to 40 mph...
in addition to a shot of heavy rain and lightning.

The communities of Edgewood, Colesburg, and Osterdock are in the
path of these storms in Clayton County. Storms could impact the
Cassville, Potosi, and Platteville areas in Grant County.

People attending the Clayton County Fair should monitor the weather
over the next hour, and again later this afternoon in case storms
redevelop.

If you are on the Mississippi River between Dubuque and Prairie du
Chien, you might want to head to shore until these storms pass
through.

LAT...LON 4254 9064 4264 9071 4268 9090 4265 9090
      4265 9161 4288 9161 4300 9113 4299 9106
      4303 9097 4306 9094 4308 9085 4312 9074
      4317 9066 4321 9055 4320 9043 4251 9043
      4251 9064
TIME...MOT...LOC 1454Z 272DEG 32KT 4263 9166 4253 9152 4242 9157

Shea
Special weather statement, Aug 3, 2:19 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service La Crosse WI
219 PM CDT THU AUG 3 2017

IAZ029-030-032000-
Clayton-Fayette-
219 PM CDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLAYTON AND
SOUTHEASTERN FAYETTE COUNTIES...

At 217 PM CDT, a strong thunderstorm was located over Arlington, or
13 miles east of Oelwein, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Through 3 pm, locations impacted include...

Elkader, Fayette, Strawberry Point, Edgewood, Garnavillo, Maynard,
Arlington, Volga, Stanley, Wadena, Garber, Elkport, and Mederville.

Persons outside should consider seeking shelter until this storm
passes.

LAT...LON 4264 9190 4285 9192 4289 9118 4264 9118
TIME...MOT...LOC 1917Z 263DEG 29KT 4272 9165

Lawrence
Special weather statement, Aug 3, 3:10 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
310 PM CDT THU AUG 3 2017

IAZ011-030-WIZ054-055-061-032100-
Clayton-Allamakee-Richland-Crawford-Grant-
310 PM CDT THU AUG 3 2017

...A LINE OF STRONG THUNDERSTORMS CROSSING THE MISSISSIPPI RIVER
INTO WESTERN GRANT AND CRAWFORD COUNTIES...

At 308 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles east of Lansing to McGregor to
near Colesburg. Movement was east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Through 4 pm, locations impacted include...

Prairie Du Chien, Lancaster, Guttenberg, Elkader, Boscobel,
Fennimore, Cassville, McGregor, Bloomington, Marquette, Harpers
Ferry, Farmersburg, Bridgeport, Seneca, Beetown, Wauzeka, Potosi,
and Mount Ida.

People attending Country on the River, and the Clayton County Fair
should also be aware of approaching storms.

Persons outdoors should seek shelter until these storms pass.

LAT...LON 4264 9071 4268 9090 4265 9090 4265 9148
      4330 9145 4333 9065 4252 9063
TIME...MOT...LOC 2008Z 277DEG 26KT 4333 9108 4300 9120 4266 9123

Lawrence

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 10:00 AM CDTSpecial Weather StatementARXGrant60 min
Aug 3, 7:52 AM CDTSpecial Weather StatementARXAllamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more23 min
Aug 3, 2:19 PM CDTSpecial Weather StatementARXClayton41 min
Aug 3, 4:00 PM CDTSpecial Weather StatementARXDubuque45 min

Nearby

Special Weather Statements in Wisconsin, 2017Special Weather Statements in Iowa, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.